Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2006, 3:11 PM CDT for Traverse County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2006, 3:11 PM CDT (20:11 UTC)
- Expired
- Jun 5, 2006, 3:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Traverse County, MN
The radar
The Aberdeen radar (KABR), 161 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:18 PM CDT | HAIL 0.75 | 13 N Wheaton, MN | PEA TO PENNY SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 052011
SVRABR
MNC155-052045-
/O.NEW.KABR.SV.W.0049.060605T2011Z-060605T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT MON JUN 5 2006
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 345 PM CDT
* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 11 MILES SOUTHWEST OF TINTAH...MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TINTAH AROUND 335 PM CDT...
THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4593 9656 4588 9657 4593 9628 4602 9628
4602 9656
$$
BEHNKE2 follow-up statements
000
WWUS53 KABR 052032
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT MON JUN 5 2006
MNC155-052045-
/O.CON.KABR.SV.W.0049.000000T0000Z-060605T2045Z/
TRAVERSE MN-
332 PM CDT MON JUN 5 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TRAVERSE COUNTY UNTIL
345 PM CDT...
AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR TINTAH...OR 12 MILES NORTHEAST OF
WHEATON...MOVING NORTHEAST AT 25 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.
LAT...LON 4591 9650 4587 9650 4593 9628 4602 9628
4601 9651
$$
BEHNKE000
WWUS53 KABR 052044
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT MON JUN 5 2006
MNC155-052053-
/O.EXP.KABR.SV.W.0049.000000T0000Z-060605T2045Z/
TRAVERSE MN-
343 PM CDT MON JUN 5 2006
...THE SEVERE THUNDERSTORM WARNING FOR TRAVERSE COUNTY HAS BEEN
ALLOWED TO EXPIRE...
AT 338 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.
LAT...LON 4591 9650 4587 9650 4593 9628 4602 9628
4601 9651
$$
BEHNKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:55 AM CDT, 11 hours 16 minutes earlier.
Area forecast discussion, Jun 5, 3:55 AM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 355 AM CDT MON JUN 5 2006 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT LOW LEVEL JET IN THE WESTERN DAKOTAS HAS KEPT CONVECTION GOING THIS MORNING...WITH A LINE OF SHOWERS/THUNDERSTORMS PUSHING EAST INTO THE WESTERN FORECAST AREA. BELIEVE THIS ACTIVITY WILL WANE AS IT PUSHES EAST AND MORNING PROGRESSES...AND LOW LEVEL JET DIMINISHES. STRONG FORCING WILL FOLLOW THIS LINE HOWEVER...AND REDEVELOPMENT WILL BE POSSIBLE IN THE MO RIVER VALLEY BY LATE MORNING. THE EAST WILL LIKELY SEE SOME HEATING EARLY IN THE DAY...WITH SURFACE BASED MIXED LAYER CAPES RANGING FROM 1000-2000 J/KG IN THE AFTERNOON. DEEP LAYER SHEAR VALUES WILL RANGE FROM 25-35 KTS IN THE EAST THIS AFTERNOON...LEADING TO A RISK FOR SEVERE STORMS. MID LEVEL FRONTOGENESIS AHEAD OF THE COLD FRONT WILL BE RATHER STRONG. THIS...COUPLED WITH GOOD UPPER DIVERGENCE AHEAD OF RIGHT FRONT QUADRANT OF JET AND PLENTY OF MOISTURE TO WORK WITH...WILL LEAD TO A GOOD CHANCE FOR THUNDERSTORM ACTIVITY IN THE EAST THIS AFTERNOON. SREF MEAN FROM 21Z AND THE 00Z WRF DO HAVE THIS SYSTEM PROGRESSING A LITTLE SLOWER THAN THE OPERATIONAL 00Z MODELS. SO HAVE LEANED TOWARD A TAD SLOWER SOLUTION. THIS SYSTEM EXITS THE EAST DURING THE EVENING HOURS...WITH HIGH PRESSURE AND SUBSIDENCE DOMINATING THROUGH WEDNESDAY. BY WEDNESDAY NIGHT...AN UPPER LEVEL WAVE MAY RIDE OVER THE RIDGE AND INTO THE AREA. KEPT A SLIGHT CHANCE IN FOR THE AREA FOR WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH SUNDAY GOOD AGREEMENT WITH ALL OF THE MODELS IN THE LONG TERM WITH THE LARGE SCALE FLOW PATTERN. THE PERIOD BEGINS WITH A LARGE RIDGE OF UPPER HIGH PRESSURE EXTENDING FROM THE SOUTHERN PLAINS INTO THE UPPER MIDWEST WITH A GOOD UPPER CLOSED LOW MOVING INTO THE PACIFIC NORTHWEST. MODELS INDICATE THAT A SHORT WAVE TROUGH MAY BE AFFECTING THE CWA...MAINLY EAST...ON THURSDAY. OTHERWISE...THE UPPER RIDGE SLOWLY BEGINS TO FLATTEN OUT THROUGH THE FORECAST AS THE UPPER LOW OUT WEST MOVES INTO THE REGION. WITH PLENTY OF ENERGY WITH THIS WAVE ALONG WITH AN EAST/WEST SURFACE BOUNDARY...MOISTURE AND INSTABILITY...WENT WITH SLIGHT CHANCE/CHANCE OF TSRAS FOR FRIDAY NIGHT THROUGH SUNDAY. THESE CHANCES WILL LIKELY INCREASE AS WE MOVE CLOSER TO THIS TIME PERIOD. OTHERWISE...TEMPERATURES LOOK TO BE NEAR TO ABOVE NORMAL THROUGH THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/MOHR
Hazardous weather outlook, Jun 5, 5:14 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 514 AM CDT MON JUN 5 2006 SDZ003>007-009>011-015>019-033>037-045-048-051-061015- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND- JONES-LYMAN-BUFFALO- 514 AM CDT MON JUN 5 2006 /414 AM MDT MON JUN 5 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...TORNADOS WILL BE POSSIBLE...AS WELL AS LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON WEDNESDAY NIGHT AND THURSDAY MORNING...POSSIBLY SPARKING SOME THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MNZ039-046-SDZ008-020>023-061015- TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL- 514 AM CDT MON JUN 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...TORNADOS WILL BE POSSIBLE...AS WELL AS LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON WEDNESDAY NIGHT AND THURSDAY MORNING...POSSIBLY SPARKING SOME THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON. KNUTSVIG
In the hours before
Local storm report, Jun 5, 9:16 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
916 AM CDT MON JUN 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 19 WNW ONIDA 44.81N 100.42W
06/03/2006 E1.75 INCH SULLY SD PUBLIC
&&
ALBRECHTLocal storm report, Jun 5, 9:31 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
931 AM CDT MON JUN 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 15 ESE ONIDA 44.62N 99.78W
06/03/2006 E1.25 INCH SULLY SD PUBLIC
&&
ALBRECHTLocal storm report, Jun 5, 3:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT MON JUN 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 6 S SAINT LAWRENCE 44.43N 98.94W
06/05/2006 M0.88 INCH HAND SD EMERGENCY MNGR
&&
NWSNearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.